November 27, 2010

Cautions about 5-HTP contamination and EMS are ill-founded

 Anyone doing internet research on the safety of  5-HTP will quickly find cautions like this one from WebMD, which is normally one of the best sites for checking out drugs and supplements:

"Don’t use 5-HTP until more is known. 5-HTP might be UNSAFE. Some people who have taken it have come down with eosinophilia-myalgia syndrome (EMS), a serious condition involving extreme muscle tenderness (myalgia) and blood abnormalities (eosinophilia). Some people think the EMS might be caused by an accidental ingredient (contaminant) in some 5-HTP products. But there is not enough scientific evidence to know if EMS is caused by 5-HTP, a contaminant, or some other factor. Until more is known, avoid taking 5-HTP."

The precursor of  5-HTP was L-tryptophan which was used as a dietary supplement until it was banned in 1989 due to an outbreak of EMS that was traced to a contaminated lot of 5-HTP from one manufacturer. Because of its chemical and biochemical relationship to L-tryptophan, concerns have been raised about 5-HTP and there were reports of a possible EMS-like contamination with 5-HTP in 1994.  But a 2004 study reviewed all of the earlier studies and reports on 5-HTP and came to this conclusion:

 "no definitive cases of toxicity have emerged despite the worldwide usage of 5-HTP for last 20 years, with the possible exception of one unresolved case of a Canadian woman. Extensive analyses of several sources of 5-HTP have shown no toxic contaminants similar to those associated with L-Trp, nor the presence of any other significant impurities. A minor chromatographic peak (peak X) reported in some 5-HTP samples lacks credibility due to chromatographic artifacts and infinitesimal concentrations, and has raised undue speculations concerning its chemistry and toxicity."
 http://www.ncbi.nlm.nih.gov/pubmed/15068828

A 2006 study at Georgetown University's Medical Center on whether 5-HTP causes EMS experimented with a group of rats and concluded that "no significant evidence of EMS was seen in rats receiving high-dose 5-HTP for 1 year."
http://www.ncbi.nlm.nih.gov/pubmed/20021026

Once again, as with the concerns about 5-HTP and carbidopa (see posting below), a single ambiguous finding has led to repeated website warnings despite the fact that 5-HTP has been very widely used  for years without any verifiable reports of EMS contamination.

5 comments:

John Martindale said...

Good post! Thanks. very helpful

Roy said...

Thank you so much for this post. I have depression and I'm considering taking 5HTP if any other treatment doesnt work for me. I'll consider this information when making my final decision.

John said...

Roy -- If you put "5-HTP" in the blog's search box, you'll find other posts I did on this. I apparently was overdosing on 5-HTP and it caused spikes in my blood pressure. So I'm now taking a very minimal dose but it still works and I monitor my blood pressure and all looks fine.

Tim said...

Thank you John, I think you have put a lot of people's minds at ease with this very well-thought explanation. It's MUCH appreciated.

ACHI said...

at some point i was so scared about 5 HTP warnings so i decided to stop it .i tried SAMe instead but it proved not as effective as 5HTP . i guess i have wait for some further research findings . pitty cause it was FANTASTIC !!

UA-20519487-1